Hello and thanks for stopping by. I've been pretty quiet lately, and this is because I've just started taking a new at-home chemotherapy called Xeloda: For the DIY generation! Just kidding. Nobody markets it that way, but it would make sense that they did. Reminds me of some ancient Mayan village you take a tour to see on your Cancun vacation because admission to Xcaret was too expensive and the excursion to Xel-Ha was too long. You pile into your rainbow velour-upholstered coach with purple tinted windows, air-conditioner blasting a phony citrus aroma. Your driver, Jose, blasts down the coast on dirt roads at 118 mph and you feel queasy and exhausted before you even get anywhere. As with each chemo regimen I try, there's a breaking-in period when I have to begin to learn how it affects me and how to work around the side effects. I'm in that period at the moment.
To back up a bit, after trying Zoladex (hormone therapy) for two months, I quickly figured out it was not working. I was taking the Z to shut my ovaries off so they would not create estrogen that feeds my tumors. In addition to the exponentially increasing arthritis I was feeling and seeing (well hello there, Heberden's nodes), thanks to being rocket-boosted into peri-menopause, I was feeling pain again where I knew there were larger tumors before. Since pain can sometimes mean that the tumors are being crushed by the chemo, I mentioned to Casey that I was feeling them and then observed the pain for a few days. From there, I mentioned to my physician's assistant that I was feeling pain, to which she replied, "Liver lesions aren't usually painful." Um.... yes. Yes, they are. This was how I found them in the first place. Maybe mine have been particularly painful because they grow so fast that they can't generate enough blood supply to keep up so they become necrotic, like a Hostess Snowball cancer cake with a creamy death center. Maybe the tumors hurt because, like sharp little heels and knees of Rosemary's baby, they push and poke against ribs and stomach. All I knew was that these HURT and I could feel them sticking out again when I rubbed my middle. I knew my liver must have been heavy with cancer because, just like a pregnant woman, I could not lie on my back or on my right side. My vena cava (the major vein running down the middle of the body to the right of the spine) was getting kinked under the weight. I would wake up feeling like I was being smothered and try to turn over. I couldn't lie on my left side, however, because there wasn't enough room for my bulging liver between my ribs and my right hip bone. I resorted to sleeping propped up on my back.
Scans proved what I knew to be true: the lesions that had been shrinking obediently while I was taking Avastin and Taxol for nine months had grown back. Some had grown long and skinny this time, and some had doubled since the last scan. Plus, many, many more had popped up, and my bone scans indicated my arthritis had ramped up like whoa. My doctor felt trying Xeloda might be the next best step. I think his thought was that, going back on Taxol/Avastin might render the cancer immune to that regimen. We knew that one could work, so we should keep that one in the back pocket. I think that was it. There were four people in the room besides me so I am not sure exactly but I remember him saying something to that effect. I am easily confused due to chemo brain.
So I was equipped with a sporty blue neoprene wristlet emblazoned with XELODA, the brand of capecitabine tablets I was to take, filled with a tube of Udder Cream; a little cookbook for people who want to learn to make really disgusting American fare in the name of being easy to digest, nutritious(?) and easy to make; and a book of very basic information about the drug with pictures of old people clutching youngster's hands and quotes that say, "I feel like I am back to my old me again." Or something. Recycle.
I received my bottle of pink horse pills; I am to take three in the morning and three at evening, within 30 minutes of meals. The most common side effects of Xeloda are nausea, vomiting, diarrhea, and Hand and Foot Syndrome (hence, the Udder Cream). It has been a week and I've grappled with some pretty miserable nausea but no puking. No dropping the D either, but I'd take that over feeling as green in the gills as I have been feeling. Like all chemos, there's definitely fatigue. I have been binge-sleeping. I was given a prescription for some Compazine (prochlorperazine) and was looped out of my gourd for an entire day, so that clearly isn't going to work for me. I went to Whole Foods and bought ginger caplets, ginger emergency chewable lozenges, and some crystallized ginger. Apparently, ginger works better than many drugs do. We shall see. All I have to say is that those old people standing in front of those misty watercolor paintings of a playground with their faces all happy-crinkled with relief must have been some hard partiers in their day. How is this like being normal again?!
The good news is I do think it's working. Pain is gone. Some people stay on X for years and years, so my hope is that these side effects subside after some time and I, too, can look forward to holding my youngsters' hands wearing muted mauve gauze pant suits and a crinkly smile.